While taking 10mg of Accutane a day, is it safe to have a broken capillary removed with IPL?

I take 10 mg of Accutane a day, and I know the general advice is not to get any laser treatments while on Accutane. But I have this broken capillary under my eye that is just visible enough to bother me. Given that my dose of Accutane is minuscule--and I've had no side effects whatsoever--is it safe to get just this one annoying broken capillary removed by IPL (a procedure I had before Accutane with no problems)? Seems to me like it should be fine and not a big deal. Thank you for your advice!

Doctor Answers 3

10mg Accutane and IPL

Exclusionary criteria for IPL exist. A person to be treated should not take isotretinoin (Accutane) within six months of treatment. Accutane is an oral form for Vitamin A. Topical forms of Vitamin A are even discontinued before and for some time after treatment with IPL. Treatment may result in post inflammatory hyperpigmentation or prolonged redness and is not recommend. If you are treated with IPL while on Accutane that little annoying broken capillary may be replaced with a much more noticeable dark or red spot. When considering treatments, please meet with an expert. Best of luck!Dr. G  


Orlando Facial Plastic Surgeon
4.7 out of 5 stars 26 reviews

Accutane and IPL

It is not recommended to have IPL while taking Accutane, and you should wait at least six months, if not one year after finishing the medication to undergo IPL. This can cause severe adverse effects and potential long-term scarring. Please be very cautious and consult with an expert.

Ryan Greene, MD, PhD
Fort Lauderdale Facial Plastic Surgeon
4.9 out of 5 stars 69 reviews

IPL while on Accutane

Thank you for your question Stu1685. Accutane (isotretinoin) is a medication that is used for acne resistant to other forms of treatment. It was originally used as a chemotherapy medication. Accutane has a number of side effects, one of which is delayed healing of the skin. For this reason I recommend avoiding laser treatments for six to twelve months after completing a course of Accutane as there is the possibility of scarring. Please consult with your doctor for specific recommendations. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.